Nebraska, 2025

Damaging Winds in Nebraska, June 19, 2025

June 19, 2025 · NWS OAX · 5 events in 3 counties and zones

On the evening of June 19, 2025, into the early morning of June 20, 2025, a mid to upper level wave clipped eastern Nebraska and western Iowa. This system, riding the edge of a ridge, triggered scattered showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

On the evening of June 19, 2025, into the early morning of June 20, 2025, a mid to upper level wave clipped eastern Nebraska and western Iowa. This system, riding the edge of a ridge, triggered scattered showers and thunderstorms. These storms remained elevated, fueled by a developing low-level jet, moderate instability, and 20-30 knots of effective shear.

As the thunderstorms moved south-southeast, they produced wind gusts up to 58 mph and caused tree damage near Wahoo, Nebraska. Later, a small thunderstorm complex generated wind gusts of 58-72 mph on its northern flank, likely intensified by evaporative cooling from anvil precipitation. These stronger winds resulted in additional damage to trees and power lines near Essex, Iowa, and Elkhorn, Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 19, 5:04 PM CST, 5 hours 45 minutes earlier. Its key messages:

  • Slight chance (15%) for a shower or storm across northeast Nebraska this evening. If a storm does form, it could become strong to severe with large hail or gusty winds.
  • Dangerous heat expected tomorrow through at least Sunday. Extreme Heat Warning in effect from 12 pm Friday to 7 pm Sunday.
  • Wet pattern expected for Sunday through Wednesday with several rounds of showers and storms. Repeated rounds of storms may lead to flash flooding and heavy rainfall concerns.
Area forecast discussion, Jun 19, 5:04 PM CST, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
604 PM CDT Thu Jun 19 2025

.KEY MESSAGES...

- Slight chance (15%) for a shower or storm across northeast Nebraska
  this evening. If a storm does form, it could become strong to
  severe with large hail or gusty winds.

- Dangerous heat expected tomorrow through at least Sunday.
  Extreme Heat Warning in effect from 12 pm Friday to 7 pm
  Sunday.

- Wet pattern expected for Sunday through Wednesday with several
  rounds of showers and storms. Repeated rounds of storms may
  lead to flash flooding and heavy rainfall concerns.

&&

.DISCUSSION...
Issued at 326 PM CDT Thu Jun 19 2025

.SHORT TERM.../Today through Friday Night/

GOES-19 day cloud phase shows little if any clouds across the
forecast area this afternoon as mid to upper level ridging continues
to amplify across the central CONUS. The minimal cloud cover coupled
with warm air advection will result in our highs today in the low to
mid 90s as winds gradually increase in speed from the south. Within
the ridge, 20z RAP objective analysis shows a weak 500-700 mb wave
located across portions of the Nebraska panhandle into south central
and southwest South Dakota. As this weak wave riding the ridge
pushes east, may see a few showers and thunderstorms develop across
far northeast Nebraska and move to the east southeast, primarily
this evening. CAMs still show quite a bit of spread regarding where
convection (if any) may develop, with the NAMNest showing convection
across north central Nebraska and spilling into northeast Nebraska
after 00z. Meanwhile, the NSSL WRF and HiRes FV3 try to generate
convection west of our area in the GID CWA, while the HRRR and HiRes
ARW seem to not generate any convection at all as a warm layer aloft
keeps instability capped.

Given the low confidence in storm placement for this evening, have
trimmed back PoPs a bit to around 15% this evening across our far
northwest counties, with PoPs tapering off to unmentionable for the
rest of the night. If storms are able to form, they most likely will
be rooted aloft given a warm layer observed from BUFKIT soundings. A
few isolated severe storms are not out of the question either, as
ample shear is observed within the capped unstable airmass. This has
led the SPC to issue a marginal risk of severe weather for this
afternoon primarily across northeast Nebraska. It is also worth
noting that some CAMs generate an area of scattered showers and
storms primarily northeast of the forecast area after 7z as a low
level jet at 850 mb generates some speed convergence and forcing
aloft. The bulk of this activity should stay away from our service
area overnight. Lows tonight will be rather warm as they bottom out
in the low to mid 70s with breezy southerly winds also expected.

Our attention then turns toward the dangerous heat for Friday. The
1000-500 mb thermal ridge will continue moving eastward and
amplifying. Coupled with more breezy southerly winds pumping in
moisture and raising the dew point temperatures, this will result in
a very uncomfortable air mass. Afternoon highs for Friday will be in
the triple digits across most of eastern Nebraska and upper 90s over
western portions of Iowa. Will see heat indices areawide of 100F to
105F at times tomorrow afternoon, with locally higher values
possible within the metro areas. NWS HeatRisk guidance continues to
highlight a vast swath of eastern Nebraska and western Iowa in a
major risk of heat related impacts.

With this being our first dangerous heat event of the year and early
in the season, potentially lasting at least three days, and with
little recovery expected at nighttime (lows in the upper 70s to
nearly 80F across our metro areas), have collaborated with
surrounding WFOs to upgrade the existing Extreme Heat Watch to
an Extreme Heat Warning from 12 pm Friday to 7 pm Sunday evening
for the entire CWA. Those with outdoor plans during this first
day of oppressive heat should try to limit outdoor exposure and
drink plenty of fluids to reduce the likelihood of any heat
related illnesses.

Winds will also be rather gusty at times Friday afternoon from the
southwest. While not quite meeting Wind Advisory criteria,
may see winds briefly gusting up to 30 mph at times.

.LONG TERM.../Saturday through Wednesday/

Oppressive heat will continue for Saturday and Sunday, with Saturday
appearing to be the hottest day as heat indices reach above 105 at
times in the afternoon. NWS HeatRisk guidance also shows Saturday
and Sunday as having the the potential to see an extreme risk of
heat related impacts across eastern Nebraska into west central Iowa.
Thus, have kept the Extreme Heat Warning in effect through at least
7 pm Sunday.

Winds will also continue to be gusty from the southwest on Saturday,
especially south of Interstate 80 where winds may reach sustained
speeds of 30 mph in the afternoon with gusts up to 40 mph. Will need
to monitor trends to see if a Wind Advisory may be needed in this
area. Dry conditions are expected through at least Sunday morning.

By Sunday afternoon, the 500 mb ridge will be located across the
southeast US and appears to stall out here during the majority of
the upcoming work week. A longwave trough out over the western US is
also expected to stay put, with several shortwaves expected to eject
out of the main wave toward the Central Plains into the Dakotas.
This will result in an upcoming wet pattern from Sunday evening
through at least Wednesday. PoPs from the NBM extended look to peak
at 60-80% across eastern Nebraska and western Iowa Monday evening
and across northeast Nebraska Tuesday evening into Wednesday
morning.

While we are still a few days out from this event, looking at LREF
ensemble guidance shows a normal distribution of PWATs peaking
between 1.6 to 1.8 inches of water in the atmospheric column by
Monday. Looking solely at deterministic guidance, warm cloud
depths of 3,500 to 4,000 meters coupled with rather high PWATs
will lead to efficient rainfall processes. With repeated passage
of storms, heavy rain and flash flooding potential during this
period does seem to be plausible. The WPC has issued a slight
risk for excessive rainfall for Monday. However, with this event
still several days out, much can change so please continue to
monitor our forecasts as we approach next week.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 558 PM CDT Thu Jun 19 2025

VFR conditions are expected to prevail through the period.
Isolated thunderstorms could pop up near KOFK and KOMA this
evening, but chances remain low that they will impact the TAF
sites at this time. The low level jet will ramp up overnight,
bringing LLWS to all of eastern Nebraska and western Iowa from
around 0300 to 1300Z. Winds will remain breezy, out of the
south at 12-20 kts with gusty up to 30 kts.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Extreme Heat Warning from noon Friday to 7 PM CDT Sunday for
     NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-
     088>093.
IA...Extreme Heat Warning from noon Friday to 7 PM CDT Sunday for
     IAZ043-055-056-069-079-080-090-091.

&&

DISCUSSION...Castillo
AVIATION...KG
Hazardous weather outlook, Jun 19, 2:29 PM CST, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
329 PM CDT Thu Jun 19 2025

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-201030-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
329 PM CDT Thu Jun 19 2025

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Friday

Although confidence is low, a few scattered showers and storms
could develop this evening into the early Friday, primarily over
northeast Nebraska. If a storm is able to develop, it could be
strong to severe with large hail or strong winds.

.DAYS TWO THROUGH SEVEN...Friday night through Thursday

Dangerous heat is expected for Friday through Sunday, with heat
index values forecast to be in the 100 to 110 degree range. An
Extreme Heat Warning is now in effect from 12 pm Friday through 7
pm Sunday.

There is increasing potential for repeated showers and storms
this Monday through next week, with heavy rain and flooding
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 19, 9:46 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Omaha/Valley NE
1046 PM CDT Thu Jun 19 2025

NEZ030-031-042>044-200615-
Boone-Madison-Platte-Colfax-Dodge-
Including the cities of Albion, St. Edward, Norfolk, Columbus,
Schuyler, and Fremont
1046 PM CDT Thu Jun 19 2025

...STRONG WINDS NORTH OF THUNDERSTORMS...

Strong winds up to 50 mph are occurring behind a main line of
thunderstorms. Winds should gradually dissipate over the next few
hours.
Local storm report, Jun 19, 10:32 PM CST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
1132 PM CDT Thu Jun 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1121 PM     Tstm Wnd Gst     3 W Millard             41.20N 96.22W
06/19/2025  M53 MPH          Douglas            NE   Public

            Personal weather station.

&&

CA
Local storm report, Jun 19, 10:42 PM CST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
1142 PM CDT Thu Jun 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 PM     Tstm Wnd Gst     1 NNW Elkhorn           41.29N 96.24W
06/19/2025  E50 MPH          Douglas            NE   Trained Spotter

&&

CA

The radar

The Omaha radar (KOAX), 26 km away, was scanning. The volume nearest the first event began at 04:49 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Saunders

When
June 19, 10:49 PM CST
Where
Saunders County, 2.76 mi S of Wahoo
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.180, -96.620

NWS employee reported large tree branches (6 to 8 inches in diameter) down. Time estimated from radar.

Thunderstorm Wind, Douglas

When
June 19, 10:50 PM CST
Where
Douglas County, 0.86 mi SW of Elkhorn
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.270, -96.240

Law enforcement report of thunderstorm wind damage resulting in power lines down. The wind damage occurred on the north side of a small thunderstorm complex moving through the area, where evaporative cooling of anvil precipitation likely bolstered downdraft strength.

Thunderstorm Wind, Saunders

When
June 19, 10:56 PM CST
Where
Saunders County, 1.38 mi N of Swedeburg
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
41.150, -96.630

Personal weather station measured wind gust of 58 mph.

Thunderstorm Wind, Saunders

When
June 19, 10:56 PM CST
Where
Saunders County, 1.38 mi N of Swedeburg
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
41.150, -96.630

Personal weather station measured wind gust of 58 mph.

Thunderstorm Wind, Sarpy

When
June 19, 11:27 PM CST
Where
Sarpy County, 6.35 mi SSW of Gretna
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.070, -96.310

Trained spotter report of a measured 60 mph wind gusts with a handheld weather station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1264169, 1264170, 1264171, 1264173, 1264172.